Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 65, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 16, 2008, 1:38 PM CDT for Shawano County, Wisconsin. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2008, 1:38 PM CDT (18:38 UTC)
- Expired
- Jul 16, 2008, 2:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
County Shawano County, WI
The radar
The Green Bay radar (KGRB), 82 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 1:45 PM CDT | TSTM WND DMG | 2 S Tigerton, WI | TREES DOWN BLOCKING ROADS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 9:57 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 161838
SVRGRB
WIC115-161930-
/O.NEW.KGRB.SV.W.0065.080716T1838Z-080716T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
138 PM CDT WED JUL 16 2008
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHAWANO COUNTY IN NORTHEAST WISCONSIN...
* UNTIL 230 PM CDT
* AT 133 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING
WINDS...ROUGHLY ALONG A LINE EXTENDING FROM 11 MILES EAST OF WESTON
TO BEVENT TO AMHERST TO 10 MILES SOUTH OF WITTENBERG..AND MOVING
EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
WHITCOMB...TILLEDA...TIGERTON AND SPLIT ROCK.
THIS STORM HAS PRODUCED DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL AND
MAY DO SO AGAIN. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
CAMPERS AND OTHERS OUTDOORS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.
LAT...LON 4504 8911 4502 8900 4489 8894 4467 8869
4467 8881 4468 8882 4468 8920 4491 8922
4503 8922
TIME...MOT...LOC 1838Z 276DEG 28KT 4494 8930 4468 8917
4453 8930 4468 8916
$$
RDM2 follow-up statements
000
WWUS53 KGRB 161854 RRA
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
154 PM CDT WED JUL 16 2008
WIC115-161930-
/O.CON.KGRB.SV.W.0065.000000T0000Z-080716T1930Z/
SHAWANO-
153 PM CDT WED JUL 16 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SHAWANO COUNTY...
AT 151 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH...MOVING EAST AT 30 MPH. THE STORMS WERE MOVING ACROSS WESTERN
SHAWANO COUNTY.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CAROLINE AND BOWLER BY 205 PM...
TILLEDA AND CAROLINE BY 210 PM...
PELLA AND LEOPOLIS BY 215 PM...
THE THUNDERSTORM WILL PRODUCE WINDS OVER 60 MPH. IF OUTDOORS...MOVE
TO A STURDY BUILDING. STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4498 8921 4498 8911 4497 8901 4489 8894
4467 8869 4467 8880 4468 8882 4468 8920
4491 8922
TIME...MOT...LOC 1853Z 276DEG 28KT 4493 8914 4467 8901
4452 8914 4467 8900
$$
JKL000
WWUS53 KGRB 161922
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
222 PM CDT WED JUL 16 2008
WIC115-161931-
/O.EXP.KGRB.SV.W.0065.000000T0000Z-080716T1930Z/
SHAWANO-
221 PM CDT WED JUL 16 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SHAWANO COUNTY WILL
EXPIRE AT 230 PM CDT...
A SEVERE THUNDERSTORM WARNING WAS ISSUED FOR EASTERN SHAWANO COUNTY
UNTIL 315 PM.
LAT...LON 4498 8921 4498 8911 4497 8901 4489 8894
4467 8869 4467 8880 4468 8882 4468 8920
4491 8922
TIME...MOT...LOC 1921Z 276DEG 28KT 4491 8883 4465 8871
4450 8884 4465 8870
$$
JKLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:07 AM CDT, 9 hours 31 minutes earlier.
Area forecast discussion, Jul 16, 4:07 AM CDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 407 AM CDT WED JUL 16 2008 .SHORT TERM...TODAY THROUGH THURSDAY...MAIN FCST CONCERNS ARE PCPN TRENDS...AND POTENTIAL FOR SVR TSTMS WITH DAMAGING WINDS AND HEAVY RAINFALL TONIGHT. SFC ANALYSIS SHOWED A STATIONARY FRONT EXTENDING FROM A WEAK SFC LOW IN CNTRL SD EASTWARD INTO S MN AND CNTRL WI. ISOLD/SCT TSTMS WERE DEVELOPING FROM ND INTO CNTRL MN...AS ISENT LIFT INCREASED N OF THE FRONTAL BOUNDARY. THE FLOW ALOFT WAS ZONAL...WITH SEVERAL JET STREAKS MOVG ALONG THE U.S./CANADIAN BORDER. A POTENT S/W TROF AND UPPER DIVG ASSOC WITH A COUPLED UPPER JET WERE COMBINING TO PRODUCE TSTMS OVER S SASK. 00Z NAM SEEMED TO HAVE THE BEST HANDLE ON THE UPPER LEVEL FEATURES AND PCPN AREAS AT 06Z...SO HAVE FOLLOWED IT FOR THE DETAILS OF THE FCST. THE NAM ALSO CORRECTLY PICKED UP ON THE INCREASING CONVECTIVE ACTIVITY TO OUR WEST EARLY THIS MORNING. ALTHOUGH SOME OF THIS CONVECTION COULD APPROACH OUR SW COUNTIES THIS MORNING...FEEL THAT MOST OF THE FA WILL BE DRY...SO HAVE LOWERED POPS TO SLGT CHC THROUGH 18Z. EXPECT SCT TSTMS TO DEVELOP THIS AFTERNOON AS ISENT LIFT INCREASES. HAVE KEPT THE HIGHEST POPS IN OUR NW COUNTIES. ALL MODELS SHOW STRONG SUPPORT FOR AN MCS MOVG THROUGH GRB CWA TONIGHT...AS THE SFC/H8 WARM FRONTS LIFT NORTH THROUGH THE AREA... AND THE RRQ OF AN UPPER JET STREAK SHIFTS THROUGH THE RGN. WITH PRECIPITABLE WATER VALUES RISING TO AROUND 200% OF NORMAL... K-INDICES OF 35-40 AND H8 DEW POINTS AROUND 14-15 C...FEEL THAT THERE IS A GOOD LIKELIHOOD OF HEAVY RAINFALL. HAVE ALREADY SENT OUT AN UPDATED HYDROLOGIC STATEMENT (ESF) TO ADDRESS THIS ISSUE. DEGREE OF INSTABILITY AND SHEAR ALSO SUPPORT THE POTENTIAL FOR SVR TSTMS...WITH DAMAGING WINDS THE PRIMARY THREAT. HAVE BOOSTED POPS TO LIKELY OVER THE ENTIRE CWA...AND ADDED HEAVY RAINFALL TO THE WX GRIDS. ON THURSDAY...PCPN TRENDS ARE NOT QUITE AS CLEAR. THE STABILIZING EFFECTS OF THE OVERNIGHT MCS...AND H8 FLOW RUNNING PARALLEL TO THE FRONTAL BOUNDARY SUGGEST NO BETTER THAN SCT DEVELOPMENT DURING THE DAY. AS A RESULT...HAVE KEPT POPS IN THE CHC CATEGORY FOR NOW. SIDED TOWARD THE WARMER MET GUIDANCE FOR TODAY AND TONIGHT... AND USED A BLEND OF MET/MAV FOR THURSDAY. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. STRONG LOW AMPLITUDE FLOW ALOFT...ACROSS SOUTHERN CANADA/EXTREME NORTHERN CONUS...IS EXPECTED THROUGHOUT THIS PART OF THE FORECAST. THIS PATTERN WILL CONTINUE TO MAKE IT QUITE DIFFICULT TO ADD ANY SIGNIFICANT RESOLUTION TO THE FORECAST. SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE IN THE CWA WITH A SURFACE BOUNDARY ACROSS WISCONSIN. MODELS SHOWED HIGH QPF DURING THE LATTER HALF OF THE WEEK...SO EXCESSIVE RAINFALL IS POSSIBLE. DID NOT SEE ANYTHING THAT WOULD LEAD ONE TO MAKE MAJOR ADJUSTMENTS TO THE PREVIOUS FORECAST...SO ONLY MINOR CHANGES HAVE BEEN MADE. && .AVIATION...EXPECT PATCHY FOG TO DISSIPATE SHORTLY AFTER SUNRISE THIS MORNING. SCT TSTMS WILL DEVELOP ALONG AND NORTH OF A STATIONARY FRONT THIS AFTERNOON. MVFR CIGS/VSBY ARE PSBL WITH THESE STORMS. A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO MOVE THROUGH THE RGN TONIGHT...ACCOMPANIED BY HEAVY RAINFALL AND POSSIBLY SOME DAMAGING WINDS. IFR VSBYS AND MVFR CIGS WILL LIKELY ACCOMPANY THESE STORMS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KIECKBUSCH/MG
Hazardous weather outlook, Jul 16, 12:01 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1201 PM CDT WED JUL 16 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171715- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1201 PM CDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE STORMS THIS AFTERNOON INTO TONIGHT... WITH HAIL...DAMAGING WINDS AND VERY HEAVY RAIN. SOME URBAN AND SMALL STREAM FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FOR THE REST OF THIS WEEK. SEVERE STORMS ARE POSSIBLE THURSDAY...ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...AND POSSIBLY TONIGHT. LMZ521-522-541>543-171715- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1201 PM CDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THROUGH TONIGHT. THERE IS CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL AND GUSTY WINDS MAY ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THE REST OF THIS WEEK. AREAS OF MARINE FOG WILL STILL BE POSSIBLE DURING THIS PERIOD... AS A HUMID AIR MASS FLOWS ACROSS THE RELATIVELY COOL WATERS OF LAKE MICHIGAN. JKL
In the hours before
Local storm report, Jul 16, 1:04 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
104 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HAIL MARATHON CITY 44.95N 89.84W
07/16/2008 M0.25 INCH MARATHON WI AMATEUR RADIO
45 MPH MEASURED WINDS WITH PEA SIZE REPORTED.
&&
MARQUISLocal storm report, Jul 16, 1:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
107 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM TSTM WND GST MARATHON CITY 44.95N 89.84W
07/16/2008 M53 MPH MARATHON WI AMATEUR RADIO
1/4 INCH SIZE HAIL ALSO REPORTED.
&&
AUSTINLocal storm report, Jul 16, 1:13 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
113 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TSTM WND GST MARATHON CITY 44.95N 89.84W
07/16/2008 M53.00 MPH MARATHON WI AMATEUR RADIO
1/4 INCH HAIL ALSO REPORTED.
&&
MARQUISLocal storm report, Jul 16, 1:19 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
119 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM FUNNEL CLOUD 3 N WISCONSIN RAPIDS 44.44N 89.84W
07/16/2008 WOOD WI LAW ENFORCEMENT
REPORTED AT INTERSECTION OF HIGHWAY 34 AND REDDIN ROAD.
&&
MARQUISLocal storm report, Jul 16, 1:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
123 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM MARINE TSTM WIND MOSINEE 44.78N 89.69W
07/16/2008 M34 MPH MARATHON WI AWOS
55 KNOT WINDS.
&&
MARQUISLocal storm report, Jul 16, 1:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
124 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL DALE 44.26N 88.68W
07/16/2008 M0.75 INCH OUTAGAMIE WI AMATEUR RADIO
PENNY SIZED REPORTED.
&&
MARQUISThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 12:02 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 58 min |
| Jul 16, 12:21 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca | 54 min |
| Jul 16, 12:37 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 53 min |
| Jul 16, 12:52 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 68 min |
| Jul 16, 1:06 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Portage, Waupaca, Waushara, Winnebago | 69 min |
| Jul 16, 1:18 PM CDT | Tornado Warning | GRB | Wood | 27 min |
| Jul 16, 1:31 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Manitowoc, Outagamie, Winnebago | 59 min |
| Jul 16, 1:41 PM CDT | Flash Flood Warning | GRB | Calumet, Outagamie, Portage, Waupaca, Waushara, Winnebago | 2 hr |
| Jul 16, 2:09 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Portage, Waupaca, Waushara, Winnebago | 60 min |
| Jul 16, 2:20 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Shawano, Waupaca | 55 min |
| Jul 16, 2:30 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet, Manitowoc, Outagamie | 60 min |
| Jul 16, 2:54 PM CDT | Flash Flood Warning | GRB | Calumet, Manitowoc, Winnebago | 111 min |
| Jul 16, 3:29 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 52 min |
| Jul 16, 4:47 PM CDT | Flash Flood Warning | GRB | Calumet, Manitowoc | 81 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.